Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Phoenix, AZ

July 22, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 22, 2019, 6:28 PM MST for Gila County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 6:28 PM MST (01:28 UTC)
Expired
Jul 22, 2019, 10:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:33 PM MSTHEAVY RAIN 1.084 Nne Globe, AZTRAINED SPOTTER MEASURED 1.08 INCHES OF RAIN IN 30 MINUTES.
Jul 22, 6:34 PM MSTFLASH FLOOD2 E Claypool, AZPUBLIC REPORT OF WATER FLOWING ACROSS GLENDALE AVE IN CENTRAL HEIGHTS.
Jul 22, 7:50 PM MSTFLASH FLOOD3 Ne Claypool, AZ*** 1 FATAL, 1 INJ *** TWO ADULTS IN PICKUP TRUCK CROSSING IRENE GULCH WERE SWEPT AWAY. ONE WAS RESCUED. REPORT FROM GILA COUNTY SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WGUS55 KPSR 230128
FFWPSR
AZC007-230530-
/O.NEW.KPSR.FF.W.0011.190723T0128Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
628 PM MST Mon Jul 22 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1030 PM MST.

* At 625 PM MST, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. One spotter reported 
  0.79 inches in 20 minutes located 3 miles north of Globe. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and
  Inspiration.

Affected washes and roadways include State Route 77.
 
LAT...LON 3371 11054 3340 11072 3338 11091 3360 11082
      3377 11067

$$

MS
2 follow-up statements
315 
WGUS75 KPSR 230251
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
751 PM MST Mon Jul 22 2019

AZC007-230530-
/O.CON.KPSR.FF.W.0011.000000T0000Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
751 PM MST Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
GILA COUNTY...

Trained weather spotters reported thunderstorms producing heavy rain 
in Globe.  This included a report of one foot deep water flowing 
across Glendale Avenue in Central Heights.

Some locations that will experience flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.
 
LAT...LON 3371 11054 3340 11072 3338 11091 3360 11082
      3377 11067

$$

MS
462 
WGUS75 KPSR 230528
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1028 PM MST Mon Jul 22 2019

AZC007-230537-
/O.EXP.KPSR.FF.W.0011.000000T0000Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1028 PM MST Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 1030 PM
MST...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3371 11054 3340 11072 3338 11091 3360 11082
      3377 11067

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:15 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 22, 5:15 PM MST, 1 hour 13 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
515 PM MST Mon Jul 22 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.

&&

.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.

Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.

Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.

Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.

&&

.AVIATION...Updated at 0015 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

We're still looking at the potential for strong gusty outflow winds
and dense blowing dust spreading into the greater Phoenix area from
the southeast later this evening. Best bet for timing of the outflow
winds into the TAF sites will be 0230-0300z and associated storm
chances in the 03-05z window. Some high res guidance suggests storms
may weaken a bit as they move into the Phoenix area so potential for
TSRA at the terminals (especially KPHX) is modest at best. For now
will only mention VCTS in the TAFS, from about 03z to 05z; after
that thick mid level cloud will result in some virga/light showers
persisting overnight. Will opt to drop the VCSH from the TAFs after
07z but cannot rule out a shower overnight and into Tuesday morning.
After 03z expect lots of mid/high clouds to overspread the area for
widespread CIGs 10-14k feet with BKN-OVC cirrus decks. Some thinning
of the cloud decks likely during the day Tuesday but still expect
BKN high decks into the afternoon. Look for FEW-SCT higher based
cumulus in the afternoon Tuesday.

After the strong outflow winds diminish this evening, winds should
favor the southeast to east rest of the night and into the morning
on Tuesday with locally gusty winds thru 05z then dropping below
12kt for the most part. A return to the west is possible later
Tuesday afternoon.

Convective potential is similar Tuesday as compared to today so we
may have another round of gusty outflow winds/dust followed by
isolated showers and storms during the evening on Tuesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

For the next 24 hours, convection should not be much of an issue for
the western deserts, we are mainly looking at lots of mid/high
clouds with BKN-OVC cigs mostly 15k and up. An isolate shower might
be possible overnight tonight but confidence too low to mention in
the TAFs. Winds will favor the southeast most of the TAF period at
KIPL with an outside chance for winds to turn to the southwest for a
few hours this evening. Winds to favor the south at KBLH next 24
hours although there is potential for a few hours of gusty east wind
to move in - most likely after 09z - due to convection spreading
westward across the southwest Arizona deserts tonight. Feel speeds
would likely stay under 25kt if those outflow winds actually
materialize. Confidence in them is rather low attm.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>544-546-548>551-553>555-559.

     Severe Thunderstorm Watch until 11 pm this evening for
     Maricopa and Pinal Counties - AZC013-021.

CA...None.
&&

DISCUSSION...Deems/Rogers
AVIATION...
FIRE WEATHER...Deems

In the hours before

Special weather statement, Jul 22, 2:40 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Mon Jul 22 2019

CAZ560-222230-
Joshua Tree NP West CA-
240 PM PDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3409 11627 3412 11626 3412 11606 3410 11605
      3400 11621 3408 11631
TIME...MOT...LOC 2140Z 141DEG 17KT 3412 11618

Hirsch
Special weather statement, Jul 22, 5:13 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Mon Jul 22 2019

AZZ560-563-230100-
Southeast Gila County AZ-San Carlos AZ-
513 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 22 miles northeast of Globe, moving
southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 261 and 284.

LAT...LON 3343 11057 3359 11089 3366 11080 3366 11078
      3371 11073 3377 11066 3371 11046
TIME...MOT...LOC 0013Z 022DEG 8KT 3368 11060

Hirsch
Local storm report, Jul 22, 6:18 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     4 NNE GLOBE             33.45N 110.77W
07/22/2019  E48 MPH          GILA               AZ   TRAINED SPOTTER

&&

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:13 PM MSTSpecial Weather StatementPSRGila47 min
Jul 22, 5:52 PM MSTSevere Thunderstorm WarningPSRGila, Pinal23 min
Jul 22, 6:27 PM MSTSevere Thunderstorm WarningPSRGila, Pinal41 min
Jul 22, 6:44 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 22, 7:03 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal57 min
Jul 22, 7:18 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal57 min
Jul 22, 7:54 PM MSTSpecial Weather StatementPSRMaricopa66 min
Jul 22, 7:57 PM MSTDust Storm WarningPSRMaricopa, Pinal63 min
Jul 22, 8:59 PM MSTSpecial Weather StatementPSRMaricopa61 min
Jul 22, 9:49 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 10:05 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma85 min
Jul 22, 11:24 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma66 min
Jul 22, 11:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jul 23, 12:30 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma60 min
Jul 23, 11:33 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal9 hr
Jul 23, 2:21 PM MSTSpecial Weather StatementPSRGila39 min
Jul 23, 3:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 23, 3:39 PM MSTFlash Flood WarningPSRGila6 hr
Jul 23, 3:49 PM MSTSpecial Weather StatementPSRGila41 min
Jul 23, 4:26 PM MSTDust Storm AdvisoryPSRYuma94 min
Jul 23, 4:27 PM MSTFlash Flood WarningPSRGila5 hr
Jul 23, 4:50 PM MSTSpecial Weather StatementPSRPinal25 min
Jul 23, 4:59 PM MSTFlash Flood WarningPSRGila4 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.